Skip to main content
Advertising

Originally published Saturday, February 11, 2012 at 7:00 PM

  • Share:
           
  • Comments (0)
  • Print

People's Pharmacy: The dangers of too much natural licorice

People's Pharmacy answers queries about the danger of high blood pressure from glycyrrhizin in natural licorice; and gastrointestinal bleeding from naproxen.

Syndicated columnists

Most Popular Comments
Hide / Show comments
No comments have been posted to this article.
Start the conversation >

advertising

Q: This has been the scariest week of my life. I suddenly developed very high blood pressure (195/118) and had to go to the emergency department.

I'm a student and had bought a ton of black licorice, the really good, imported kind. I had been eating it while I studied and didn't realize my blood pressure had begun to rise. When it felt like my heart was going to explode, I decided to check my blood pressure and found it was sky-high!

I was put on hypertension medications: first, a beta blocker that did nothing; then an ACE inhibitor (ditto) and a water pill. The diuretic brought my pressure down after several days. Eventually it got my pressure down to 87/63, which is too low. Now my pressure is back to normal without medicine.

I could not understand what was happening. I eat a low-fat diet, and I'm not overweight. I don't smoke or drink. It wasn't until afterward that my brother told me he thought it was glycyrrhizin toxicity from licorice. I could not believe it could be so harmful.

Today, my blood pressure is fine without medication: 107/70. I'm never eating licorice again.

A: Too much licorice can raise blood pressure and lower potassium levels (Clinical Chemistry, December 2009). Your brother is right that glycyrrhizin in natural licorice is the culprit.

Candy flavored with anise rather than real licorice is safe. The imported variety that you were consuming is more likely to contain glycyrrhizin.

Q: My husband was just released from the hospital as a result of taking naproxen for tendinitis. He used it exactly as prescribed, and it still caused more trouble than it was worth.

He had severe gastrointestinal bleeding, so bad that he needed a blood transfusion with three units of blood. He was in ICU for four days. The doctor and nurses said that people who take high doses of this pain reliever often end up with gastrointestinal bleeding. What other options are there for pain and inflammation?

A: Naproxen and other NSAIDs, such as Celebrex, ibuprofen, diclofenac, meloxicam and nabumetone, are frequently prescribed for inflammatory conditions like tendinitis, bursitis and arthritis. Long-term use of such drugs poses a risk of life-threatening bleeding like your husband experienced. They also can raise blood pressure and increase the risk of heart attacks, heart failure and strokes (Rheumatology International online, Dec. 22, 2011).

Acetaminophen (Tylenol) is less likely to cause digestive upset or bleeding, but it may raise blood pressure (Circulation, Nov. 2, 2010) and increase the risk of asthma (Pediatrics, Dec. 2011). High doses can be hard on the liver.

Such complications may explain why home remedies are so popular. Fish oil, tart cherries, gin-soaked raisins, grape juice and apple-cider vinegar, vitamin D and pineapple all have their enthusiasts. Our Guide to Alternatives for Arthritis provides details on how to use such approaches.

Topical NSAID gels and lotions may be one way to ease joint pain or tendinitis without as much risk of side effects.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org

News where, when and how you want it

Email Icon


Advertising